Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Houston/Galveston, TX

April 4, 2008Brazos County, Burleson County, Washington County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 4, 2008, 9:28 AM CDT for Brazos County, Burleson County, Washington County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2008, 9:28 AM CDT (14:28 UTC)
Expired
Apr 4, 2008, 10:15 AM CDT
In force
47 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Brazos County, TX, Burleson County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 96 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 9:35 AM CDTHAIL 1Somerville, TXPEA SIZED TO QUARTER SIZED HAIL IN SOMERVILLE.
Apr 4, 9:35 AM CDTHAIL 1.75Somerville, TXGOLFBALL SIZED HAIL IN SOMERVILLE REPORTED BY SHERIFFS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 5:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 041429
SVRHGX
TXC041-051-477-041515-
/O.NEW.KHGX.SV.W.0039.080404T1428Z-080404T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
928 AM CDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BRAZOS COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN BURLESON COUNTY IN SOUTHEAST TEXAS...
  NORTHERN WASHINGTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1015 AM CDT

* AT 924 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF
  SOMERVILLE...OR  14 MILES SOUTH OF CALDWELL...AND MOVING EAST AT 40
  MPH. LARGE HAIL IS LIKELY AND DAMAGING WIND IS POSSIBLE WITH THIS  
  STORM.

* LOCATIONS IN THE THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE   
INDEPENDENCE...SOMERVILLE...LAKE SOMERVILLE DAM...QUARRY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3036 9616 3019 9620 3020 9676 3027 9672
      3027 9669 3029 9667 3032 9667 3034 9664
      3061 9624
TIME...MOT...LOC 1428Z 268DEG 38KT 3032 9661

$$
1 follow-up statement
000 
WWUS54 KHGX 041446
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
945 AM CDT FRI APR 4 2008

TXC041-051-477-041515-
/O.CON.KHGX.SV.W.0039.000000T0000Z-080404T1515Z/
BRAZOS TX-WASHINGTON TX-BURLESON TX-
945 AM CDT FRI APR 4 2008

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN
BURLESON...NORTHERN WASHINGTON AND SOUTHEASTERN BRAZOS COUNTIES UNTIL
1015 AM CDT...

AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SOMERVILLE...OR 14 
MILES NORTHWEST OF BRENHAM...AND MOVING EAST AT 35 MPH.

AT 935 AM...LAW ENFORCEMENT REPORTED GOLFBALL SIZED HAIL IN 
SOMERVILLE.

* LOCATIONS IN THE THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE
  NOT LIMITED TO WELLBORN...QUARRY...MILLICAN...LAKE SOMERVILLE DAM
  AND INDEPENDENCE

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3036 9616 3019 9620 3020 9676 3027 9672
      3027 9669 3029 9667 3032 9667 3034 9664
      3061 9624
TIME...MOT...LOC 1445Z 260DEG 33KT 3035 9644

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 5:51 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 4, 5:51 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
551 AM CDT FRI APR 4 2008

.DISCUSSION...
HAVE UPDATED THE MORNING FORECAST FOR SEVERE THUNDERSTORM WATCH 163
IN EFFECT UNTIL 11 AM FOR THE NORTHERN HALF OF SOUTHEAST TEXAS. HILL
COUNTRY THUNDERSTORMS MOVING EASTWARD TOWARD OUR NORTHWEST COUNTIES
HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. AREAS ALONG AND SOUTH
OF THE WATCH REMAIN STRONGLY CAPPED AT THIS TIME.  42
&&

.PREV DISCUSSION... /ISSUED 427 AM CDT FRI APR 4 2008/

DISCUSSION...
THE EARLY MORNING SOUTHEAST TEXAS AIRMASS IS VERY MOIST BUT STRONGLY
CAPPED. SHOWERS AND THUNDERSTORMS TO THE NORTH AND WEST OF THE AREA
ARE HEADING THIS WAY. MODELS HAVE THE AREA CAP ERODING THIS MORNING
AND THIS AFTERNOON RESULTING IN CONVECTION MOVING ACROSS SOUTHEAST TEXAS.
FEEL BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NORTHEAST OF OUR
FORECAST AREA...BUT WILL GO AHEAD AND MENTION SEVERE IN OUR NORTHEAST
COUNTIES WHERE CAP HAS THE BEST CHANCE OF BEING BROKEN. FOR TODAY...WILL
CARRY HIGHEST POPS NORTH AND NORTHEAST AND LOWEST POPS DOWN SOUTH. EXPECT
TEMPERATURES TO FALL DURING THE AFTERNOON HOURS BEHIND THE COLD FRONT.
ALL RAINS WILL COME TO AN END THIS AFTERNOON WEST AND EARLY THIS EVENING
EAST. A DRY END OF THE WEEK AND WEEKEND IS STILL ON TRACK WITH COOLER
OVERNIGHT LOW TEMPERATURES AND LOWER DAYTIME HUMIDITIES. MODELS ARE
SHOWING SOME SIGNIFICANT DIFFERENCES IN NEXT WEEKS WEATHER RESULTING
IN A LOW FORECAST CONFIDENCE. WITH THE MODEL DIFFERENCES...WILL CARRY
ONLY LOW POPS UP NORTH ON WEDNESDAY AND SLIGHTLY HIGHER POPS AREAWIDE
ON THURSDAY AS FRONTAL BOUNDARIES APPROACH THE AREA FROM THE NORTH AND
WEST. 42

AVIATION...
FEW-SCT MVFR DECK IS FORECAST TO THICKEN UP GOING INTO THE SUNRISE
HOUR...HIGH OVERCAST FROM WESTERN THUNDERSTORM CLUSTER BLOW OFF
REACHING NORTHERN HUBS BY 11Z. SOUTHERLIES AHEAD OF COLD
FRONT...CURRENTLY PUSHING ACROSS DFW METROPLEX AND EXTENDING TO JUST
WEST OF WACO AT 09Z...WILL STAY UP ENOUGH TO INHIBIT ANY SIG FOG
DEVELOPMENT. CONFIDENCE IS LOWERING ON ANY MVFR FOG DUE TO CURRENT
CF TIMING...TRENDING WINDS REMAIN NEAR CURRENT MAGNITUDES THROUGH
14-15Z. POST-FRONTAL ENVIRONMENT...MARGINAL MVFR BKN-OVC DECK
THROUGH 00Z. VFR IMPROVEMENT IN THE 03-06Z HOURS AS BULK OF
COOLER/DRY AIR ADVECTS OVER REGION THROUGH SATURDAY MORNS PUSH.
ONLY CAVEAT TO END PERIOD WILL BE THE FORMATION OF SHALLOW FOG UNDER
DECOUPLING WINDS (PER EXPANDING SFC HIGH) TAPPING INTO WHAT LITTLE
MOISTURE IS LEFT FROM THIS AFTERNOONS SCT -SHRA/POSSIBLE ISO -TSRA.
NOTE: KGLS IS CURRENTLY NOT REPORTING WX/VIS SO 12Z TAF FOR THIS
SITE WILL ONLY BE BASED UPON SATELLITE/SURROUNDING REGIONAL OBS.
31

MARINE...
PER BUOY AND PORTS DATA...WINDS AND SEA STATE HAVE BEEN BORDERLINE
SCEC ALL NIGHT...BUT WITH APPROACHING COLD FRONT...FEEL KEEPING SCEC
FLAGS ACROSS ALL WATERS THROUGH 18Z WILL BE WARRANTED. COLD FRONTAL
PASSAGE IS TIMED TO CROSS THE WATERS SHORTLY AFTER SUNSET TONIGHT.
AFTER AN AFTERNOON AND EARLY EVENING OF WEAKENED WESTERLIES RIGHT
DOWNSTREAM OF THE NEARING FRONT...EARLY SATURDAY MORNING NORTHERLIES
WILL PICK UP TO AROUND 20 KNOTS. THUS...A SHORT FUSE SCA MAY LIKELY
BE UP FOR THE SATURDAY SUNRISE TIME FRAME TO ACCOUNT FOR THESE
WINDS...OFFSHORE WIND DRIVEN SEAS AT AROUND 7 FEET. ONCE INTO
SATURDAY AFTERNOON...MARINE WEATHER LOOKS VERY NICE AS HIGH PRESSURE
TAKES CHARGE. EASTERLY VEERING LIGHT WINDS BACK TO ONSHORE BY SUNDAY
WITH 2 TO 4 FOOT SEAS. WIND SPEEDS PICK BACK UP LATE MONDAY INTO
TUESDAY IN RESPONSE TO THE NEXT INLAND COLD FRONT ENTERING CENTRAL
TEXAS TUESDAY AFTERNOON.
31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  49  77  52  80 /  60  10   0   0   0
HOUSTON (IAH)              77  53  77  54  80 /  60  20   0   0   0
GALVESTON (GLS)            77  60  73  64  76 /  50  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Apr 4, 4:11 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 AM CDT FRI APR 4 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
411 AM CDT FRI APR 4 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE NORTHEAST PORTIONS OF
SOUTHEAST TEXAS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST TEXAS TODAY. THIS
ACTIVITY WILL BE MOVING INTO A MORE STABLE ENVIRONMENT WITH A WARM LAYER
OF AIR ALOFT LIMITING STORM INTENSITY. HOWEVER...THERE COULD STILL BE
SOME STRONG TO SEVERE STORMS MAINLY NORTH AND EAST OF A LINE FROM MADISONVILLE
TO CONROE TO MOSS HILL. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG
DAMAGING WINDS AND LARGE HAIL. THE FRONT AND ASSOCIATED SHOWERS AND
THUNDERSTORMS WILL PUSH EAST OF THE AREA LATER THIS AFTERNOON AND EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING THROUGH THIS AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:01 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison59 min
Apr 4, 9:14 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson49 min
Apr 4, 9:37 AM CDTSevere Thunderstorm WarningHGXHouston, Madison, Trinity, Walker38 min
Apr 4, 9:53 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Walker52 min
Apr 4, 10:06 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery39 min
Apr 4, 10:45 AM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, San Jacinto, Trinity, Walker45 min
Apr 4, 1:10 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto50 min
Apr 4, 1:56 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk34 min
Apr 4, 2:30 PM CDTSevere Thunderstorm WarningHGXLiberty31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.